Lamictal and Abilify

Discussion in 'General Parenting' started by Crecory, Feb 11, 2011.

  1. Crecory

    Crecory New Member

    My 12 year old son's psychiatrist just just recommended weaning him off Zoloft and starting Lamictal - he's starting with 25mg. Then in about 3 days he wants him to add 2mg of Abilify. Any info you can share about these medications - especially pertaining to weight gain, sleepiness/sleeplessness, irritability or agitation, and hyperactivity?

    He has been taking the Zoloft for 4 years for excessive crying, frustration, and outbursts. It has worked well curbing these symptoms up until just recently - the symptoms have returned (I'm sure puberty has something to do with it) so doctor suggested new medications.

    Thanks for any info you can share.
     
  2. MyFriendKita

    MyFriendKita Member

    We've had no experience with Abilify, but Lamictal was a godsend for our son (bipolar). He was a different person while taking it (the change was for the better), but he never thought he needed it, so after he turned 18, he quit taking it. I did make him go back on it at one point while he was living with us, and again, it worked great for him. Then he planned to join the military, so he went off of it again. It did not affect his weight at all; the only side effect we saw was a dry mouth.
     
  3. We went through a number of drugs (Risperdal was a nightmare) before we tried Lamictal. It's been great for my difficult child. Hasn't solved everything so we play with an extra drug every now and then but keep the Lamictal. No weight gain (lost all the weight he put on with the Risperdal). Can't even think of any side effects he had. We did try Abilify with the Lamictal but it didn't do anything for him. It's awful to be playing roulette with psychotropic drugs, but unfortunately, that's the state of the science today. When my difficult child has his own difficult children (may I live to see it), there will be more options and better understanding. Right now, he's called Mood Disorder - Not Otherwise Specified because there simply isn't a good name for him yet. Good luck!
     
  4. smallworld

    smallworld Moderator

    Is there a reason the psychiatrist is making so many medication changes at once?

    Our rule of thumb is to make one medication change at a time. That way you know beyond a doubt whether it's helping or hurting. If you introduce Abilify just three days into Lamictal, you're going to have no idea about Lamictal's efficacy.

    I've had two kids on Lamictal for several years, and they've done very well on it with no side effects. It is weight-neutral, and it has helped with emotional reactivity and depressive symptoms.
     
  5. pepperidge

    pepperidge New Member

    Ditto what smallworld says. I have had one kid on Lamictal with absolutely great success for same reasons as SW. Other tried it, didn't help, but he was helped greatly by a small dose of Abilify. Other one wasn't.

    I wouldn't introduce them at the same time. In my experience, I would try Abilify first because we saw the effects pretty quickly (couple of days). It helped with impulse control and emotional reactivity for him. He had not been able to tolerate any stimulants when we tried Abilify. We tried about 10 other things i think before we got to Abilify. There was some weight gain but not huge but he maxed out on a dose of 5 mg. He did have some wierd facial stuff going on (psychiatrist said wasn't TD) and I finally was glad to get him off it.

    Lamictal takes longer because of the titration, but for the kid it worked for even at low doses (50 mg?) we began to see a positive difference.

    SSRIss have had real negative side effects for both of my kids.
     
  6. JJJ

    JJJ Active Member

    Make sure that the Lamitical dose is raised VERY SLOWLY. Do you have the starter pack from GlaxoSmithKline? or did the doctor rx a 25mg dose??

    I can see why he wants to add the other medication so quickly. It can take 2-3 months to get Lamictal at a therapuetic level. That is a long time to wait to add an AP if he needs it.
     
  7. smallworld

    smallworld Moderator

    The poster said the child is beginning at 25 mg Lamictal.

    I certainly understand that it takes a while to titrate to a therapeutic level of Lamictal. But if you are concerned about symptom relief in the short term, then you start with Abilify first and see how that goes. And then you begin with Lamictal. You don't essentially start with both at the same time. medication trials should be clean. That's one thing I've learned with three kids on medications over the last six years.
     
  8. crazymama30

    crazymama30 Active Member

    I concur with those who are worried at changing 2 medications at one time, our previous psychiatrist tried that and I would not let him, then you don't know what medication is doing what.

    However, the lamictal and abilify combo has been great here.
     
  9. JJJ

    JJJ Active Member

    I agree - Abilify first for a few weeks, then the Lamictal is the way to do it. (sorry I didn't make that clear in my post; one medication change at a time is best!!)

    Starting at 25mg could be a one month rx or the "starter pack" from GSK also starts at 25mg, if the psychiatrist has the child at 25mg for a full month vs using the starter pack, it will take a lot longer to see any impact from the Lamictal.
     
  10. Crecory

    Crecory New Member

    Thank you all for your replies - it's very helpful to hear others experiences. Yes, my son has the Lamictal starter pack and his psychiatrist has informed me of the possible side effects. Ideally the doctor would like to see if the Lamictal will be effective on it's own - the Abilify is in case there are any negative or more serious symptoms as my son is weaning off the Zoloft - the Abilify is suppose to show immediate results as compared to the Lamictal which will take awhile.

    My son experiences occasional mild tics - are either of these medications know to exacerbate tics?

    Thanks again!
     
  11. smallworld

    smallworld Moderator

    Abilify treats tics. It can cause movement disorders. There's a difference.
     
Loading...